Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

What are the main causes, adverse effects, and remedies for hepatic encephalopathy?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 442 Questions
respected doctor, i need a very urgent answer about "hepatic encelopalpathy". its main causes, its adverse effects,and its cure, remedy etc?????. since my mother is suffering from cirrhosis about 2 years,clinical reports are normal,except creatinine(4.0). albumin is 1.5, now she is admitted in hospital for diarrhea.
Posted Fri, 14 Sep 2012 in Liver and Gall Bladder
Answered by Dr. Sourav Ganguly 49 minutes later
Thanks for your query.
Hepatic encephalopathy is the occurrence of brain dysfunctions as a result of liver failure
It is caused by accumulation in the bloodstream of toxic substances that are normally removed by the liver. Hepatic encephalopathy is usually associated with acute liver failure. Most of the cases some precipitating factors in a patient of liver disease causes hepatic encephalopathy. Any infection, diarrhoea can precipitate it. This factors are electrolyte imbalance , drugs and medications, infections, Consumption of large amounts of protein, gastrointestinal bleeding , renal failure, constipation etc.
48%-67%Hepatic encephalopathy is reversible with treatment. Treatment mainly consists of elimination or treatment of precipitating factors and suppressing the production of the toxic substances in the intestine and is most commonly done with the laxative (mainly lactulose with non-absorbable antibiotics). Sometimes it may need for a liver transplantation.
In your mother diarrhea has the potential to precipitate Hepatic encephalopathy, so urgent correction of fluid and electrolyte is essential. Let her be admitted in the hospital and get regular monitoring.
A critical care specialist and Gastroenterologist will monitor such cases.
Best Wishes,
Dr Sourav Ganguly
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor